Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2002, 1:54 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2002, 1:54 AM CDT (06:54 UTC)
- Expired
- Jun 30, 2002, 2:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 3920 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
020 WUUS53 KBIS 300654 SVRBIS NDC031-093-300745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 154 AM CDT SUN JUN 30 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 245 AM CDT * AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KENSAL...OR ABOUT 27 MILES NORTH OF JAMESTOWN...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLENFIELD AT 200 AM CDT KENSAL AT 200 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4740 9914 4712 9911 4723 9852 4756 9853 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, Jun 29, 3:50 PM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT SAT JUN 29 2002 FORECAST CONCERNS TODAY ARE THUNDERSTORM POTENTIAL AND TEMPERATURES. FOR TONIGHT...VERY WARM AIR ACROSS THE REGION NOW RECHING THE CONVECTIVE TEMPERATURE OF 105 TO 108 DEGREES. ALTHOUGH WARM AIR IS ALOFT THE MAIN THREAT TONIGHT WILL BE STRONG WINDS ASSOCIATED WITH SQUALL LINE THAT LIKELY WILL DEVELOP ALONG COLDL FRONT MOVING INTO EASTERN MONTANA. SO WILL KEEP THE MENTION OF DAMAGING WINDS IN THE ZONE FORECAST. ON SUNDAY...POST FRONTAL DRYING WILL SWEEP CLEAR SKIES INTO THE WEST AND CENTRAL WITH SOME LINGERING THUNDERSTORMS EAST. SUNDAY NIGHT WILL BE DRY CENTRAL AND EAST...BUT STRONG MID LEVEL FLOW WILL BRING SUFFICIENT DYNAMICS TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS WEST....SPREADING CENTRAL AND EAST MONDAY. TUESDAY AND WEDNESDAY WILL BE DRY...THEN JULY 4TH PERIOD INTO THE WEEKEND WILL SEE CHANCE OF THUNDERSTORMS. .BIS...NONE. WA
In the hours before
Local storm report, Jun 29, 8:08 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT SAT JUN 29 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM 11 S ALEXANDER ND 65 MPH TSTM GUST
06/29/02 MCKENZIE REPORTED BY PUBLIC.Local storm report, Jun 29, 8:40 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT SAT JUN 29 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 1 W TRENTON ND 60 MPH TSTM GUST
06/29/02 WILLIAMS REPORTED BY PUBLIC.
WINDS ESTIMATED, GRAIN
BIN DESTROYED.Local storm report, Jun 29, 8:54 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SAT JUN 29 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM STANLEY ND 60 MPH TSTM GUST
06/29/02 MOUNTRAIL REPORTED BY HAM RADIO
OPERATOR. WIND GUSTS
BLEW OVER RADIO ANTENNA.Special weather statement, Jun 29, 10:16 PM CDT, 3 hours 38 minutes before
NDZ001-009-017-300515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1016 PM CDT (916 PM MDT) SAT JUN 29 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (1100 PM MDT)... AT 1015 PM CDT (915 PM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS MOVING INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. THE STORMS ARE MOVING EAST TO NORTHEAST AT ABOUT 25 MPH. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...BUT THEY DO HAVE THE POTENTIAL TO PRODUCE BRIEF PERIODS OF MODERATE RAIN... WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING THROUGH MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. THOMSON
Local storm report, Jun 29, 10:28 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT SAT JUN 29 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 PM 6 NW MOHALL ND 60 MPH TSTM GUST
06/29/02 RENVILLE REPORTED BY STORM
SPOTTER.
0940 PM 7 NW MAXBASS ND 60 MPH TSTM GUST
06/29/02 BOTTINEAU REPORTED BY STORM
SPOTTER.
0945 PM SURREY ND 60 MPH TSTM GUST
06/29/02 WARD REPORTED BY STORM
SPOTTER. SOME TREES
DAMAGED.
1008 PM BEULAH ND 60 MPH TSTM GUST
06/29/02 MERCER REPORTED BY STORM
SPOTTER. ND ATMOSPHERIC
RESOURCE BOARD OBSERVER.Special weather statement, Jun 29, 11:40 PM CDT, 2 hours 14 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300505- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1140 PM CDT SAT JUN 29 2002 ...SEVERE THUNDERSTORM WATCHES WILL EXPIRE AT MIDNIGHT... AT MIDNIGHT SEVERE THUNDERSTORM WATCHES 486 AND 487...THAT COVERED WESTERN AND CENTRAL NORTH DAKOTA...WILL EXPIRE. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:48 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 42 min |
| Jun 29, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Dunn, Mountrail | 34 min |
| Jun 29, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, McLean, Mercer, Mountrail, Renville and 1 more | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.